Minnesota, 2014

Flooding in Minnesota, July 1 to 25, 2014

July 1 to 25, 2014 · NWS DLH · 2 events in 2 counties and zones

Weeks of heavy rains over the Rainy Lake Basin in the spring and early summer caused water levels on the Rainy Lake to rise to levels not seen since the record flood in 1950. The highest water levels occurred in June, but the Lake was still high through much of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Weeks of heavy rains over the Rainy Lake Basin in the spring and early summer caused water levels on the Rainy Lake to rise to levels not seen since the record flood in 1950. The highest water levels occurred in June, but the Lake was still high through much of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 30, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1217 AM CDT TUE JUL 1 2014

.UPDATE...
ISSUED AT 636 PM CDT MON JUN 30 2014

SHOWERS AND A FEW THUNDERSTORMS HAVE INCREASED IN COVERAGE OVER
OUR WESTERN CWA EARLY THIS EVENING. THIS IS IN RESPONSE TO THE
UPPER WAVE MOVING THROUGH THE NORTHLAND TONIGHT. THE LATEST HRRR
HAS A FAIRLY GOOD HANDLE ON THIS AREA OF SHOWERS/STORMS...AND IT
TAKES THE PRECIP FURTHER EAST INTO OUR CWA THAN CURRENTLY FORECAST. WE
WILL UPDATE AND PUSH POPS FURTHER EAST AS WELL INTO THE LATE
EVENING HOURS. LOSS OF INSTABILITY SHOULD LEAD TO DECREASING
COVERAGE OVER EASTERN AREAS LATE THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUN 30 2014

NEAR TERM FOCUS ON WINDS. THE STRONG GRADIENT AHEAD OF THE
APPROACHING COLD FRONT WILL ALLOW FOR THE 30-35 KT WINDS TO
PERSIST THROUGH THE EARLY EVENING...WITH GUSTS DROPPING OFF
AFTER SUNSET. THE STRONGEST WINDS THIS EVENING WILL BE FOUND
ALONG THE WESTERN TIP OF LAKE SUPERIOR. NAM BUFR SOUNDINGS SHOW
THE COLD AIR PUSHES INTO THE BORDERLAND/IRON RANGE AFTER
MIDNIGHT...ALLOWING FOR GUSTY WINDS TO REDEVELOP. ELSEWHERE...THE
LEADING EDGE OF THE COLD AIR AND GUSTY NORTHWEST WINDS WILL ARRIVE
THROUGH TUESDAY MORNING.

CURRENT VIS SATELLITE IMAGERY SHOWS A VERTICALLY STACKED LOW
CONTINUES TO ROTATE OVER SRN MANITOBA. THIS LOW WILL BE THE FEATURE
OF INTEREST FOR THE NEXT 24-36 HOURS AS IT SLIDES EAST ALONG THE
CANADIAN BORDER...SWEEPING A STRONG COLD FRONT ACROSS THE REGION.
THE COLD FRONT WILL BE ACCOMPANIED BY SCATTERED SHOWERS...GUSTY NW
WINDS AND PLUMMETING H85 TEMPS. LATEST ECM/GFS/GEM/NAM ALL SUGGEST
H85 READINGS FALL INTO THE SINGLE DIGITS ACROSS THE NORTHLAND BY
00Z WED. DUE TO THE UPPER LEVEL VORT MAX THAT WILL PASS OVER THE
REGION IN THE STRONG CYCLONIC FLOW AND COLD AIR ALOFT...HAVE
INCLUDED ISOLD THUNDER TOMORROW AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUN 30 2014

AN AREA OF SHOWERS WILL CONTINUE TO PULL OFF TO THE SOUTH AND EAST
TUESDAY NIGHT...BASICALLY CLEARING OUR SOUTHEASTERN COUNTIES BY 12Z
WEDNESDAY. SURFACE HIGH PRESSURE WILL THEN BUILD IN FOR WEDNESDAY
WITH DRY CONDITIONS EXPECTED ACROSS THE ENTIRE REGION. SURFACE HIGH
PRESSURE AND UPPER LEVEL NORTHWEST FLOW WILL CONTINUE INTO THURSDAY
WITH CONTINUED DRY WEATHER. THE GFS AND THE GEM DO BRING SOME LIGHT
QPF THOUGH ON THURSDAY SO WE WILL HAVE TO CONTINUE TO WATCH FOR THE
POSSIBILITY OF ADDING SOME SMALL POPS TO THAT PERIOD. MORE OF A
ZONAL FLOW IS EXPECTED TO DEVELOP BY FRIDAY. THE DIFFERENCES FOR
INDEPENDENCE DAY ARE RUNNING FAIRLY LARGE AT THIS POINT. THE ECMWF
ACTUALLY BRINGS A SIZABLE AREA OF QPF ACROSS THE CWA ON FRIDAY AND
FRIDAY NIGHT. THE GFS AND GEM ARE DRY. WILL HAVE SOME SMALL POPS
MOSTLY FRIDAY NIGHT AND SATURDAY BUT MAY NEED TO BUMP UP POPS IF THE
MODELS TREND IN THE DIRECTION OF THE ECMWF. LOOKS LIKE SUBTLE
FEATURES COULD SET OFF SOME SCATTERED PRECIPITATION OVER THE WEEKEND
AND EARLY NEXT WEEK AS WELL. THE MODELS ARE SHOWING SOME PRETTY BIG
DIFFERENCES THOUGH...SO CONFIDENCE IN ANY PARTICULAR SOLUTION IS
FAIRLY LOW. TEMPERATURES WILL LARGELY BE IN THE 70S THROUGHOUT THE
EXTENDED. THE COOLEST DAY WILL BE WEDNESDAY WITH HIGHS IN THE 60S
FOR MUCH OF THE AREA...BUT HIGHS WILL REACH THE LOWER 80S IN SPOTS
BY THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1217 AM CDT TUE JUL 1 2014

AN UPPER LEVEL TROUGH OVER THE REGION WILL CONTINUE TO IMPACT THE
AREAS WEATHER THROUGH TUESDAY. MOST AREAS WILL SEE CEILINGS
REMAIN OR DROP TO MVFR WITH POCKETS TO IFR. LIGHT RAIN/DRIZZLE
WILL ALSO OCCUR TONIGHT OVER PORTIONS OF THE NORTHLAND AND OVER
MUCH OF THE AREA TUESDAY. WE KEPT CEILINGS MVFR ON TUESDAY...BUT
THERE ARE SOME INDICATIONS FROM THE RAP THAT THEY COULD RISE TO
LOW END VFR AT KDLH/KBRD/KHYR BY MID TUESDAY AFTERNOON.
HOWEVER...WITH THE COLD AIR ALOFT OVER THE AREA...WE FEEL THERE
WILL BE PLENTY OF CU/STRATOCU RESULTING IN A CONTINUED THREAT FOR
MVFR CEILINGS. GUSTY WEST/NORTHWEST WINDS ARE EXPECTED TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  47  68  49  72 /  30  10  10   0
INL  43  69  46  74 /  20   0  10   0
BRD  49  72  50  75 /  20  10   0   0
HYR  49  73  45  74 /  20  10  10   0
ASX  49  69  47  71 /  30  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT EARLY THIS MORNING FOR
     LSZ121-140>148.

&&

UPDATE...MELDE
SHORT TERM...GRANING
LONG TERM...DAP
AVIATION...GROCHOCINSKI/MELDE
Hazardous weather outlook, Jun 30, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
848 PM CDT MON JUN 30 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
848 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE ON TUESDAY.

THUNDERSTORM CHANCES RETURN FOR FRIDAY THROUGH NEXT WEEKEND. THE
PROBABILITY FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
848 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GUSTY WEST TO SOUTHWEST WINDS WILL OCCUR OVER LAKE SUPERIOR
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE ON TUESDAY.

GUSTY WEST WINDS WILL CONTINUE TUESDAY...AND COULD CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN OVER WESTERN LAKE SUPERIOR
FRIDAY THROUGH NEXT WEEKEND.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 30, 6:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             2 SW PROCTOR            46.72N 92.26W
06/29/2014  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            MAINLY 3/8 INCH BUT SOME WERE 3/4 INCH. DELAYED REPORT.
            TIME ESTIMATED BY RADAR.

&&

KLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, St. Louis

When
July 1, 12:00 AM CST to July 25, 3:00 PM CST
Where
St. Louis County, 18 mi NNW of Crane Lake to 8.57 mi NNW of Crane Lake
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
48.512, -92.625

Flood, Koochiching

When
July 1, 12:00 AM CST to July 25, 3:00 PM CST
Where
Koochiching County, 1.89 mi NNE of South Intl Falls to 1.13 mi WNW of Ranier
Cause
Heavy Rain
Property damage
$28,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
48.603, -93.358

FEMA calculated that the county was eligible for $28,000 in assistance for debris cleanup and to repair public docks, roads, ditches, shoulders and bridges.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534257, 534260.